Alert archive / Kansas / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Wichita, KS

January 11, 2018McPherson County, Marion County, Saline County, Kansas

NWS Wichita, KS issued this winter storm warning at Jan 11, 2018, 3:24 AM CST for McPherson County, Marion County, Saline County, Kansas. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2018, 3:24 AM CST (09:24 UTC)
Expired
Jan 11, 2018, 10:59 AM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Marion County, KS, McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 7:06 AM CSTSNOW 3Salina, KS
Jan 11, 7:27 AM CSTSNOW 24 W Mcpherson, KS
Jan 11, 8:46 AM CSTSNOW 3Salina, KS
Jan 11, 9:45 AM CSTSNOW 13 E Lindsborg, KS
Jan 11, 9:53 AM CSTSNOW 48 Nw Salina, KS
Jan 11, 9:58 AM CSTSNOW 2.5Gypsum, KS
Jan 11, 10:02 AM CSTSNOW 211 Ene Salina, KS
Jan 11, 10:32 AM CSTSNOW 1.5Mcpherson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS43 KICT 110924
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
324 AM CST Thu Jan 11 2018

...Accumulating snow, strong north winds and some light ice 
accumulations will hamper travel today...

KSZ049-051-052-111730-
/O.UPG.KICT.WW.Y.0001.000000T0000Z-180111T1800Z/
/O.NEW.KICT.WS.W.0001.180111T0924Z-180111T1800Z/
Saline-McPherson-Marion-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
and Peabody
324 AM CST Thu Jan 11 2018

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Snow is expected to develop early this morning and
  continue until about midday. A brief wintry mix of freezing rain
  and sleet is possible during the transition from rain to snow.
  Snow accumulations of 3 to 4 inches is expected with locally
  higher amounts possible. Hazardous and difficult travel
  conditions are expected, including during the morning commute to
  work and school. 

* WHERE...Saline, McPherson and Marion Counties.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause
  widespread blowing and drifting snow and reduced driving
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice are occurring. This will make travel very hazardous or
impossible. Strong winds are also possible. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

$$

KSZ070>072-092>096-098-111730-
/O.EXB.KICT.WW.Y.0001.180111T1500Z-180112T0000Z/
Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
and Cedar Vale
324 AM CST Thu Jan 11 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CST THIS EVENING...

* WHAT...Scattered areas of light freezing rain are expected later
  this morning into the afternoon before changing to light snow
  and ending by evening. The ice may result in very slippery
  conditions on sidewalks, roads and bridges. Little if any snow
  accumulation is expected with a light glaze of ice possible.

* WHERE...Portions of South Central and Southeast Kansas.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* ADDITIONAL DETAILS...Winds gusting as high as 40 mph may cause
  areas of blowing snow with reduced driving visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving. The latest road conditions for the state you are calling
from can be obtained by calling 5 1 1.

$$

KSZ053-069-083-091-111730-
/O.EXT.KICT.WW.Y.0001.180111T0924Z-180111T1800Z/
Chase-Butler-Sedgwick-Harper-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, and Attica
324 AM CST Thu Jan 11 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Rain is expected to change to snow this morning. A period
  of freezing rain and sleet will be possible as well during the
  transition to snow. Snow accumulations up to one inch are
  possible. A light glaze of ice on roads, highways and walks can
  also be expected this morning. Travel could become slick and
  hazardous, including during the morning commute to work and
  school. 

* WHERE...Chase, Butler, Sedgwick and Harper Counties.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...Winds gusting as high as 45 mph may cause
  blowing snow and reduced driving visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving. The latest road conditions for the state you are calling
from can be obtained by calling 5 1 1.

$$

KSZ032-033-047-048-050-067-068-082-111730-
/O.CON.KICT.WW.Y.0001.000000T0000Z-180111T1800Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Harvey-Kingman-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
Newton, and Kingman
324 AM CST Thu Jan 11 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Snow will develop across the area early this morning and
  continue until about midday. A brief wintry mix of freezing 
  rain and sleet is possible during the transition from rain to 
  snow. Snow accumulations of 1 to 3 inches is expected with 
  locally higher amounts possible. Slick and hazardous travel 
  conditions are expected, including during the morning commute to
  work and school. 

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause
  widespread blowing and drifting snow and reduced driving
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

$$
1 follow-up statement
601 
WWUS43 KICT 111659
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
1059 AM CST Thu Jan 11 2018


KSZ049-051-052-111800-
/O.CAN.KICT.WS.W.0001.000000T0000Z-180111T1800Z/
Saline-McPherson-Marion-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
and Peabody
1059 AM CST Thu Jan 11 2018

...WINTER STORM WARNING IS CANCELLED...

Accumulating snow had ended across the area, however strong and
gusty northwest winds will continue to create areas of blowing
snow and reduced visibilities.

$$

KSZ032-033-047-048-050-053-067>069-082-083-091-111800-
/O.CAN.KICT.WW.Y.0001.000000T0000Z-180111T1800Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Chase-Reno-Harvey-Butler-
Kingman-Sedgwick-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Cottonwood Falls,
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, and Attica
1059 AM CST Thu Jan 11 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Accumulating snow and wintry precipitation has ended and the
winter weather advisory has been cancelled. 

$$

KSZ070>072-092>096-098-111800-
/O.CAN.KICT.WW.Y.0001.000000T0000Z-180112T0000Z/
Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
and Cedar Vale
1059 AM CST Thu Jan 11 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

A light wintry mix or snow flurries will linger into the early
afternoon hours, but accumulating snow is not anticipated.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 11, 3:04 AM CST, 20 minutes earlier.

Area forecast discussion, Jan 11, 3:04 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 AM CST Thu Jan 11 2018

.SHORT TERM...(Today through Saturday night)
Issued at 304 AM CST Thu Jan 11 2018

Impacts of snow, wind and potential for some ice are the main
concerns this morning into the early afternoon as the first
significant Winter event of the season affects the area. Satellite
water vapor shows the rather impressive vorticity swirl in the
shortwave upper trof moving over central Oklahoma at 08z. Timing is
everything this morning as the upper trof lifts northeast over the
area and strong cold advection to support the changeover to snow
slides southeast. Recent lightning across central Kansas supports
the weak elevated instability the models have been advertising.
Point forecast soundings and cross sections continue to show some
overlap of elevated frontogenesis and instability as it becomes
cold enough for snow across central Kansas centered either side of
12z as the vort max moves northeast across the area. This looks
to support an axis of heavier snow accum potential within the
lighter snow accum field through the morning. Latest short term
consensus would put this either side of a HUT-MPR-Abilene line
where locally 4 plus inch amounts will be possible.

The next concern is with some freezing rain/drizzle and ice accum
potential along and east of the KS turnpike corridor as the surface
cold front and colder sub-freezing surface air looks to outrun
the colder air aloft and cloud ice for a time. While light, there
could be enough ice to make travel slick and hazardous.

The scenario of the snow and ice combined with the strong north
winds will justify expanding the Winter Weather Advisory further
east into parts of southeast Kansas. Also plan to upgrade to a
Winter Storm Warning for a few counties in central Kansas where
confidence is higher now in attaining greater snow totals and a
greater weather impact.

Beyond today, it will just be flat out frigid as we go into the
start of the weekend, especially where there is significant snow
cover. A reinforcing shot of colder, Arctic air still looks to
plunge south Friday night into Saturday.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 304 AM CST Thu Jan 11 2018

The mean eastern NOAM upper longwave will send another shot of
reinforced Arctic air south across the central CONUS Sunday night
into Monday and will keep the region in the freezer through
Tuesday. Modest chances for light snow with the associated upper
trof/low dropping down across the Upper Midwest, though the main
impact will continue to be the cold and low wind chills.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1148 PM CST Wed Jan 10 2018

A strong storm system and associated cold front will blast across
the region tonight through Thursday morning, with accompanying
widespread precipitation, MVFR-IFR conditions and strong/gusty
north winds.

Precipitation-type will be initially rain, although as colder air
filters south the rain will change to snow from northwest to
southeast overnight into early Thursday morning. May see a brief
period of light freezing drizzle, freezing rain and/or sleet at
the onset before changing to all snow. ICT has potential to see
around one inch snow accumulation before snow ends mid/late
morning Thursday, with HUT-SLN-GBD-RSL in the 1-3 inch range. CNU
will see less than an inch, although patchy freezing drizzle
and/or sleet is still possible across southeast KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    30  10  29  12 /  80   0   0  10
Hutchinson      27   7  26   8 /  90   0  10  10
Newton          27   7  26   9 /  90   0  10  10
ElDorado        31   9  29  11 /  80   0  10  10
Winfield-KWLD   34  11  31  13 /  60   0   0   0
Russell         25   6  25   6 /  80   0  10  10
Great Bend      27   6  27   7 /  90   0  10  10
Salina          26   6  22   7 / 100   0  20  10
McPherson       26   4  24   7 / 100   0  10  10
Coffeyville     48  12  31  15 /  50  10   0   0
Chanute         41  10  29  12 /  80  10   0  10
Iola            39   9  28  12 /  80  10   0  10
Parsons-KPPF    47  11  30  13 /  60  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for KSZ032-033-047-
048-050-053-067>069-082-083-091.

Winter Storm Warning until noon CST today for KSZ049-051-052.

Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for KSZ070>072-092>096-098.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
Hazardous weather outlook, Jan 10, 9:23 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
923 PM CST Wed Jan 10 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
923 PM CST Wed Jan 10 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Rain will change to snow after midnight across central Kansas, with
snow reaching the Turnpike corridor around 5 or 6 am. A brief period
of freezing drizzle, freezing rain or sleet is possible at the onset
of snow. Snow accumulations up to around one inch are expected
overnight across central Kansas. Strong and gusty north winds will
accompany the snow, resulting in poor visibility at times. Roads
will become slick. Please refer to the winter weather advisory for
more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain will continue to change to snow southeast of the Turnpike
corridor after about 6 am Thursday. A brief period of freezing
drizzle, freezing rain or sleet is possible at the onset of snow.
Snow accumulations southeast of the Turnpike will generally be one
inch or less. Total snow accumulations across central Kansas will be
in the 1 to 4 inch range before snow tapers off around the noon hour.
Strong and gusty north winds will accompany the snow, resulting in
poor visibility at times. Blowing and drifting snow is likely, and
roads will be slick. Please refer to the winter weather advisory for
more details.

Sub-zero wind chills are expected periodically from Thursday night
into early next week. There will be a slight chance for light snow
or flurries across the area Monday, but little if any accumulation
is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Winter Storm Warnings in Kansas, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.